WARNING! The following contains an image of a stretch marked stomach, close your eyes if squeamish and/or eating. I brazenly display my battle scars from a lifetime of overeating in the clinic, so why should the Internet be any different? Vanity does mean I need to emphasise that the stretch marks are plentiful because of my figure pre-weightloss. Really.
Velcade then, is a medicine. It is my trial drug and, it would be fair to say that our union is bittersweet. Our relationship may be over, I don’t know. I will find out in a week whether Mr Velcade and I are going to carry on together, on this rocky road to recovery.
I have not responded as well to the Velcade and other drugs mix as I would have liked. The decision as to whether I continue with the current course will be based on my results on Friday. I am indifferent. New drug or old drug, I just want to get better.
In medical terms, the Velcade is similar to Cillit Bang. It’s a really expensive bleach that somehow gets rid of the myeloma and its stupid paraprotein by science. Clearly, I have a medical degree. The cost of the teeny tiny injection is £1.5k-£2k per shot (two separate sources although one was Internet based); I have had 16. Pocket money.
I suspect that it must be successful usually, because the side effects are the pits. Every time I visit the clinic, I am asked whether I am experiencing any of the following:
• numbness or pins and needles
• irritable skin
I have experienced all of the above bar the diarrhoea and actual vomiting. There is the silver lining.
The neuropathy is the main thing and hopefully, because of the endless stream of questions and monitoring, my long lasting side effects will not be too severe. I now have the pleasure of waking up everyday with cramp in my leg. I get the occasional pin or needle, and sitting still for a long period is a treat when my left limbs go numb. If I was a fidgeter before, you should see me now. If I hold my phone for too long, my arm goes dead. That is the way treatment goes and I hope everyday that this is not permanent. I cannot complain too much because I have heard stories of people with more severe neuropathy than mine, so, consequentially, I hope everyday that mine does not get worse. I want to be able to continue to do up my buttons.
As for the rest?
Dizziness happens and I have to remember to stay hydrated. I have to have my blood pressure taken seated and standing, two times a cycle. It’s something about the oxygen.
Regulars will know where I stand on fatigue and constipation. They’re the bomb.
Skin irritation sounds relatively minor and it is, but boy is it a nuisance especially when it is on your waistband. I have the Velcade injected in my stomach after I once had it injected in my arm and I saw the mark it left. I really am vain. Every injection (for me anyway) leaves a red blotch, which then turns brown before it drys out turning grey. Fourteen of my injections have been in my stomach because of the unsightly markings and it made sense because my stomach is unsightly anyway as the picture below demonstrates. If you look really carefully, you will see Velcade marks at various stages. You could date them like a fossil.
It is quite clear from the photograph that my mirror needs a good clean. I have never mastered the art of cleaning glass.
So there you have it. Is my relationship doomed? We’ll know in a week.